Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 415, NWS Tulsa, OK

June 18, 2011Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 18, 2011, 8:37 PM CDT for Osage County, Washington County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 8:37 PM CDT (01:37 UTC)
Expired
Jun 18, 2011, 9:15 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 88 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:10 PM CDTHAIL 1.752 Nw Copan, OKSPOTTER REPORTED GOLD BALL HAIL IN THE COPAN LAKE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:03 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3821 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS54 KTSA 190137
SVRTSA
OKC113-147-190215-
/O.NEW.KTSA.SV.W.0415.110619T0137Z-110619T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 915 PM CDT

* AT 834 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HULAH...
  MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  DAMAGING GOLF BALL SIZE HAIL...
  DAMAGING WIND GUSTS TO 70 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HULAH
  AND COPAN.

***A TORNADO WARNING IS ALSO IN EFFECT FOR NORTHEAST OSAGE AND 
NORTHERN WASHINGTON COUNTY.***

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3701 9578 3694 9579 3694 9581 3681 9580
      3679 9581 3686 9618 3700 9621
TIME...MOT...LOC 0137Z 280DEG 16KT 3695 9605

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:10 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 6:10 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT SAT JUN 18 2011

.DISCUSSION...
QUICK UPDATE FOR SEVERE WATCH FOR NORTHERN TIER COUNTIES
NEAR THE KANSAS BORDER.   LOADS OF CAPE AVAILABLE SHOULD
THE CAP BE TOTALLY BREACHED.  LARGEST THREAT ALONG THOSE
BORDER COUNTIES. NOT MUCH ELSEWHERE.                  GW

&&

.PREV DISCUSSION... /ISSUED 604 PM CDT SAT JUN 18 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY TSRA ACTIVITY OVER THE
NEXT FEW HOURS. BETTER COVERAGE OF STORMS IS EXPECTED TO BE OVER
SOUTHEAST KS AND COULD GET CLOSE ENOUGH TO AFFECT KBVO LATER THIS
EVENING...THUS A TEMPO GROUP WILL BE INCLUDED IN THAT TAF. ISOLD
TSRA TO THE SW OF KMLC WILL LIKELY NOT IMPACT THE AIRPORT DIRECTLY.
SFC WNDS WILL BACK OFF AFT 00Z...AND THEN INCREASE AGAIN BY 14Z
SUN...WITH GUSTS NEAR 20 OR 25 KTS.

LACY

PREV DISCUSSION... /ISSUED 342 PM CDT SAT JUN 18 2011/

DISCUSSION...
PROVERBIAL POWDER KEG OF INSTABILITY IN PLACE ACROSS FORECAST AREA
AND ESPECIALLY TOWARD THE KANSAS OKLAHOMA BORDER. 12/19Z REGIONAL
SOUNDINGS SAMPLED VERY WARM MID LEVEL TEMPS WHICH HAVE THUS FAR
CAPPED THE AIRMASS. SUBTLE MID LEVEL WAVE NOTED IN REGIONAL
PROFILER DATA EJECTING FROM THE TEXAS PANHANDLE WITH LEFT EXIT
REGION OF UPPER JET ALSO MOVING OVERHEAD. EXPECTATION ARE THAT
THESE FORCING FEATURES WILL BE ENOUGH TO ALLOW DEEP CONVECTION
SOMEWHERE ALONG SURFACE BOUNDARY FROM NORTH CENTRAL OKLAHOMA
THROUGH SOUTHERN KANSAS. CONVECTION WILL QUICKLY BECOME SEVERE
GIVEN EXTREME INSTABILITY WITH INITIAL SUPERCELLS
POSSIBLE...BEFORE EVOLVING INTO ONE OR MORE FORWARD PROPAGATING
LINES. SEVERAL SHORT TERM MODELS SHOW A STRONG SIGNAL FOR DAMAGING
WIND POTENTIAL WITH THIS EVOLUTION AND WILL INCLUDE THIS MENTION
FOR NORTHERN ZONES TONIGHT. SOUTHERN EXTENT OF THIS EVOLVING
COMPLEX IS THE LARGEST UNCERTAINTY. ADDITIONAL CONVECTION WELL TO
OUR SOUTHWEST IS EXPECTED TO DISSIPATE BEFORE ENTERING THE
FORECAST AREA LATER TONIGHT. ALSO POTENTIAL FOR EARLY MORNING
CONVECTION AS CURRENT COLD FRONT TO OUR SOUTHWEST LIFTS QUICKLY
NORTHWARD OVERNIGHT AS SURFACE LOW DEEPENS ACROSS SOUTHWESTERN COLORADO.

ALL BOUNDARIES ARE EXPECTED TO HAVE EITHER LIFTED NORTH OF THE
AREA OR OVERCOME BY STRONG GRADIENT FLOW TOMORROW...WITH THE
DRYLINE SHIFTING BACK WESTWARD ACROSS WESTERN OKLAHOMA. THUS ANY
STORM POTENTIAL IS CONFINED TO FAR WESTERN PORTIONS OF THE
FORECAST AREA SUNDAY EVENING THROUGH MONDAY. HEAT WILL
REMAIN IN PLACE THOUGH DEWPOINTS ARE EXPECTED TO BE SLIGHTLY
LOWER...WHICH WILL KEEP AREAS JUST BELOW ADVISORY CRITERIA.

STRONG CLOSED LOW MOVES INTO THE CENTRAL PLAINS ON MONDAY...WITH
STORMS GROWING IN COVERAGE ALONG AN ADVANCING COLD FRONT AND
SPREADING INTO THE AREA MONDAY NIGHT. THE ACTUAL FRONT WILL BE
SLOW TO TRACK INTO THE AREA...AND MOST MODELS INDICATE SOME FORM
OF TROPICAL MOISTURE SURGING NORTHWARD INTO THE FRONT RAISING
PRECIP CHANCES AGAIN TUESDAY INTO TUESDAY NIGHT. THE FRONT
POSSIBLY CLEARS THE FORECAST AREA ON WEDNESDAY WITH A FEW COOLER
AND DRIER DAYS BEING WELCOME. THE HEAT AND EVENTUAL HUMIDITY
RETURNS FOR LATE NEXT WEEK AND WILL PUSH TEMPS SEVERAL DEGREES
ABOVE EXTENDED GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  98  79  96 /  20  10  10  10
FSM   74  97  75  96 /  20  10  10  10
MLC   78  97  77  97 /  10   0  10  10
BVO   72  97  76  96 /  30  10  10  10
FYV   71  93  73  91 /  30  10  10  10
BYV   69  93  73  90 /  60  10  10  10
MKO   71  96  76  95 /  20  10  10  10
MIO   71  94  77  93 /  60  10  10  10
F10   74  97  77  96 /  20  10  10  10
HHW   76  97  76  97 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ060-OKZ064-OKZ065-
     OKZ066.

AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jun 18, 12:58 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT SAT JUN 18 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT SAT JUN 18 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A FRONTAL BOUNDARY WILL REMAIN NEAR THE KANSAS AND OKLAHOMA BORDER
THROUGH THE AFTERNOON AND EVENING. STRONG HEATING ALONG AND SOUTH
OF THIS BOUNDARY WILL COMBINE WITH HIGH ATMOSPHERIC MOISTURE TO RESULT
IN VERY UNSTABLE CONDITIONS AND A WEAKENING CAP BY EARLY EVENING.
IF THE CAP WEAKENS ENOUGH NEAR THIS BOUNDARY BEFORE
SUNSET...SCATTERED THUNDERSTORMS MAY DEVELOP. THESE STORMS
WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WIND
GUSTS. THERE IS ALSO A LOW CHANCE OF TORNADOES THIS EVENING DUE
TO INCREASING LOW LEVEL WIND SHEAR. IN ADDITION...A COMPLEX OF
THUNDERSTORMS DEVELOPING OVER KANSAS WILL ONCE AGAIN BE POSSIBLE
TONIGHT...AND COULD ALSO AFFECT PORTIONS OF NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL
RESULT IN HEAT INDEX VALUES APPROACHING 105 DEGREES OVER PORTIONS
OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON. A
HEAT ADVISORY WILL CONTINUE THROUGH 7 PM FOR
CREEK...OKFUSKEE...TULSA...AND OKMULGEE COUNTIES...WHERE THE
GREATEST THREAT FOR DANGEROUS HEAT WILL BE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT.
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE INTO THE SOUTHERN AND CENTRAL PLAINS MONDAY THROUGH
TUESDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS TO MUCH OF THE
AREA. SOME OF THE STORMS COULD BE SEVERE ON ANY OF THESE DAYS BUT
MOST LIKELY DURING THE MONDAY NIGHT AND TUESDAY TIME FRAME.

GUSTY WINDS TO 35 MPH CAN BE EXPECTED SUNDAY AND MONDAY AHEAD OF
THE COLD FRONT...ALONG WITH AFTERNOON HEAT INDEX VALUES OF 100 TO
105 DEGREES. ADDITIONAL HEAT HEADLINES MAY BE REQUIRED THROUGH
MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 18, 6:45 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT SAT JUN 18 2011

OKZ054-190015-
OSAGE OK-
645 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GRAINOLA...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. THE STRONGEST PORTION OF THIS STORM REMAINS NORTH
OF THE KANSAS BORDER. HOWEVER...ANY MOTION TO THE SOUTH OF DUE EAST
OR DEVELOPMENT ON THE SOUTHERN FLANK WILL BRING THE POTENTIAL FOR
SEVERE STORMS TO NORTHERN OSAGE COUNTY. BE ALERT.

LAT...LON 3700 9664 3700 9655 3690 9655 3691 9676
      3700 9676 3701 9675 3701 9664
TIME...MOT...LOC 2344Z 271DEG 15KT 3700 9669
Local storm report, Jun 18, 8:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
822 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     8 NE BIGHEART           36.93N 96.12W
06/18/2011                   OSAGE              OK   STORM CHASER

            STORM CHASER OBSERVED A FUNNEL CLOUD LOWER HALF WAY TO
            THE GROUND AND LIFT.

&&

AJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:35 PM CDTTornado WarningTSAOsage40 min
Jun 18, 7:48 PM CDTSevere Thunderstorm WarningTSAOsage57 min
Jun 18, 8:04 PM CDTTornado WarningTSAOsage41 min
Jun 18, 8:33 PM CDTTornado WarningTSAOsage, Washington42 min
Jun 18, 9:11 PM CDTTornado WarningTSANowata, Washington49 min
Jun 18, 9:16 PM CDTSevere Thunderstorm WarningTSANowata, Washington59 min
Jun 18, 9:37 PM CDTTornado WarningTSANowata43 min
Jun 18, 10:08 PM CDTSpecial Weather StatementTSAOsage37 min
Jun 19, 2:20 AM CDTSpecial Weather StatementTSANowata25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.